Wyoming, 2019Blizzard and Winter Storm in Wyoming, November 29 to 30, 2019
November 29 to 30, 2019 · NWS RIW · 17 events in 17 counties and zones
An area of low pressure developed over the four corners region and moved toward Wyoming and brought an intense snowstorm to much of western and central Wyoming. In the mountains, the highest snowfall amounts fell in the Tetons where over two feet was commonplace.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure developed over the four corners region and moved toward Wyoming and brought an intense snowstorm to much of western and central Wyoming. In the mountains, the highest snowfall amounts fell in the Tetons where over two feet was commonplace. Casper Mountain also saw two feet of snow. Across the lower elevations, some of the more notable amounts included 10 inches at Wamsutter in Sweetwater County, 11 inches in Jackson in Teton County and 9.5 inches at Hudson in Fremont County. In addition, strong winds with some gusts past 50 mph caused blowing and drifting snow. This resulted in many road closures including Interstates 80 and 25.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 28, 9:58 PM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Nov 28, 9:58 PM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
958 PM MST Thu Nov 28 2019
.SHORT TERM...(This evening through Saturday night)
Issued at 423 PM MST Thu Nov 28 2019
...Heavy snow accumulation and strong wind expected for Western
and central Wyoming for the Thanksgiving Holiday Weekend...
The low pressure center that will deliver abundant snowfall to the
area is currently spinning over California. This storm center will
be tracking northeast across the Great Basin tonight through most
of Friday. Another weak shortwave/vort max in the south southwest
flow, that ejected out ahead of the main low, produced one to
three inches of snow across much of the far west today, with one
isolated location in the Tetons receiving 9 inches of snowfall.
There will be a respite from this light snowfall until around
midnight when we begin to feel the more direct affects from this
approaching major winter storm.
A broad area of strengthening southerly difluent flow will become
established ahead of the approaching storm system later tonight
and into Friday. Some isentropic lift ahead of the storm system will
also aid in snowfall Friday. The main area of snow will begin in
the west after midnight tonight and then spread east across
Wyoming Friday, spilling over the Divide Friday morning after
sunset, and then arriving into Johnson and Natrona Counties by
mid day Friday.
Enough warm air aloft will stream north ahead of the storm center
to keep 700mb temps around -1C over our eastern zones. Forecast
soundings indicate that the entire vertical temperature profile
will remain just below freezing at its warmest below 700mb. With
the shallower clouds containing super cooled water droplets, as
opposed to ice crystals, freezing drizzle appears to be likely,
mixed with the snowfall from the higher deck of clouds, at the
onset of this main precip shield in Natrona and Johnson Counties
Friday afternoon and very early friday evening. With snow falling
on top of any hidden ice, travel will become very slick. then add
in the wind that we are expecting, travel will become increasingly
challenging with the added element of blowing and drifting snow
once 700mb temps fall to a more favorable range for optimal
dendritic growth a little later into the evening Friday over most
of the CWA.
On Friday night, there will be a transfer of energy to western
Nebraska where rapid cyclogenesis will take place. Once this occurs,
colder air will spill in aloft around the backside of the low which
is going to aid in falling 700mb temps. By the time this happens,
the low will be vertically stacked again. 40 knot northerly winds
are progged behind the 700mb low. This along with a very tight
surface pressure gradient will create considerable blowing and
drifting snow, especially for northern Johnson County where MAV MOS
guidance has been consistently giving KBYG sustained 35 to 40 knot
sfc winds by Saturday morning. We decided to upgrade the lower
elevations of Johnson County to a blizzard warning for 60 mph wind
gusts along with the heavy snow for Friday afternoon through
Saturday. The associated trough will be negatively tilted over the
area by Friday evening. Strong Q vector forcing directly associated
with the low is expected everywhere. In addition, we will see strong
wrap around isentropic lift around the backside of the Central
Plains low adding to the lift. With all the above mentioned
ingredients, significant snowfall is expected just about everywhere
across the CWA beginning later tonight in the west, then spreading
east Friday and continuing tonight CWA wide, and then ending from
west to east by Saturday afternoon. We have winter storm warnings to
account for this with winter weather advisories to the north and
south of the heaviest swath of snow. Up to two feet of snow snow
could fall in some of the Tetons and higher elevations of the Wind
River Mountains along with 20 inches on the higher Big Horn Mtns
from later tonight through Saturday when all is said and done.
Another area that will get interesting is Sweetwater County where
strong wind gusts of 40 to 50 mph will occur as a result of three
hour surface pressure rises of 9 mb are expected on the back side of
the low. Clearing will begin to take place in the west Saturday
afternoon as the flow becomes confluent from the northwest.
.LONG TERM...(Sunday through Thursday)
Issued at 423 PM MST Thu Nov 28 2019
Snow will have moved out of the area by Sunday morning, but winds
across eastern areas will still produce a blowing snow hazard before
noon. Otherwise, with a weak ridge building across the area Sunday
will stay dry for most locations. However, by late Sunday night
enough moisture should stream in from a low off the western CONUS
for snow across far western Wyoming. Light snow will likely last
through at least Monday there (including the Tetons and Jackson
Valley), but not expecting significant impacts. The rest of the CWA
should remain dry through Wednesday. The next system will approach
Thursday, but models struggle with impacts for the CWA, keeping most
of the precipitation south of the area.
Most model guidance warms up afternoon highs slightly beginning
Monday, but with widespread fresh snow cover temperatures may
struggle to rise, especially where the wind doesn't blow. That said,
gusty winds are expected throughout the period mainly from South
Pass to Natrona County and across the eastern Absarokas.
&&
.AVIATION...For the 06Z TAFS through 06Z Saturday
West of the Continental Divide...KRKS, KJAC, KBPI, KPNA Terminal
sites.
Chance for snow at all terminals though the period. Conditions will
deteriorate Friday morning. MVFR/IFR conditions and mountain
obscuration are likely through the entire period. Snow banding will
make timing out periods of heavy snow with IFR conditions difficult.
East of the Continental Divide...KCPR, KLND, KRIW, KCOD, KWRL
Terminal sites.
Snow will be possible throughout the period, but main impacts will
occur after 12z. Conditions will deteriorate Friday morning,
although KCPR may not see many impacts until after 22Z Friday.
Clouds will continue to lower overnight, and widespread MVFR/IFR
conditions are expected during late morning/afternoon Friday. The
steadiest period of snow and MVFR/IFR conditions will start after
20Z Friday.
&&
.FIRE WEATHER...
Issued AT 423 PM MST Thu Nov 28 2019
Light snow will continue across the far west this afternoon.
Temperatures will will drop into the teens overnight, except over
zones 279 and 289, where temperatures will be in the mid to low 20s.
A major storm system will impact the area Friday and Saturday, with
areas of moderate to heavy snow possible. Zones 280 and 281 could
see some freezing drizzle Friday afternoon before the cold air fully
sets in Friday evening. Strong winds will also occur Friday night
into Saturday for areas east of the Divide, especially across zone
281.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM Friday to 9 AM MST Saturday
for WYZ019-030.
Winter Storm Warning from 6 AM Friday to 9 AM MST Saturday for
WYZ003>007-017-018.
Winter Storm Warning from midnight tonight to 6 AM MST Saturday
for WYZ012>016-024-025.
Blizzard Warning from 2 PM Friday to 6 PM MST Saturday for
WYZ010-011.
Winter Weather Advisory from midnight tonight to 6 AM MST
Saturday for WYZ001-002-023-026>029.
Winter Storm Warning from 2 PM Friday to 6 PM MST Saturday for
WYZ008-009-020-022.
&&
SHORT TERM...Lipson
LONG TERM...Myers
AVIATION...Hulme
FIRE WEATHER...Hulme
Hazardous weather outlook, Nov 28, 5:29 PM MST, 7 hours 31 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Riverton WY
529 PM MST Thu Nov 28 2019
WYZ001>020-022>030-291200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
529 PM MST Thu Nov 28 2019
...Blizzard warning for the lower elevations of Johnson County for
Friday afternoon through Saturday...
...Multiple winter storm warnings and winter weather advisories
in effect for western and central Wyoming from after midnight
tonight through Saturday...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Tonight.
Snowfall will increase across western Wyoming tonight after
midnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday and Saturday...Snowfall intensity increases in the west
Friday morning, as a low intensifies and pushes northeast. Snow
spreads west to east during the day on Friday, becoming widespread
across the state. Gusty winds developing during the afternoon,
continue into Friday night, over areas east of the Divide and
Sweetwater County. Snow ends west to east Friday night and
Saturday morning. Blizzard conditions are expected across Johnson
County later Friday afternoon, Friday night, and into Saturday.
Freezing drizzle is also expected across Natrona and Johnson
Counties Friday afternoon.
Please see the latest winter storm warnings and winter weather
advisories, along with the blizzard warning for more details on
this Thanksgiving holiday weekend snow storm.
Monday and Tuesday...Another round of snow is possible for the
west.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
TEAM RIVERTON
In the hours before
Special weather statement, Nov 28, 7:44 PM MST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
744 PM MST Thu Nov 28 2019
WYZ014-015-017>019-290330-
Wind River Mountains West-Wind River Basin-Wind River Mountains
East-Green Mountains and Rattlesnake Range-Lander Foothills-
744 PM MST Thu Nov 28 2019
...AN AREA OF HEAVY SNOW WILL IMPACT CENTRAL AND SOUTHEASTERN
FREMONT COUNTY THROUGH 9 PM...
At 740 PM MST, an area of heavy snow was located along a line
extending from around 10 miles south of Lander to about 10 miles
south of Jeffrey City. Movement was north at 30 to 40 mph.
This area of moderate to heavy snow will impact the Lander area
between 8 PM and 830 PM, and could reach the Riverton area by 845 PM
if it holds together. This area of snow will also impact the Beaver
Rim and Hudson areas.
Visibilities could drop quickly to less than a quarter of a mile in
this area of snow. Conditions can deteriorate rapidly in winter
weather situations. Be prepared for snow covered roads. Slow down
and allow extra time when traveling.
LAT...LON 4226 10781 4228 10893 4229 10893 4230 10894
4232 10895 4237 10895 4238 10897 4322 10897
4310 10834 4279 10770
TIME...MOT...LOC 0229Z 184DEG 25KT 4262 10885 4253 10841 4230 10792
21Winter Storm, Teton & Gros Ventre Mountains
- When
- November 29, 1:00 AM MST to November 30, 10:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Heavy snow fell throughout the Tetons. Some of the more notable amounts included 29 inches at the Togwotee Mountain Lodge and 27 inches at Jackson Hole Ski Resort in Teton County.
Winter Storm, Jackson Hole
- When
- November 29, 1:00 AM MST to November 30, 10:00 AM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Snowfall amounts around the Jackson Valley generally ranged from 6 to 12 inches, with 9.4 inches the city of Jackson, Wyoming.
Winter Storm, Wind River Mountains West
- When
- November 29, 2:00 AM MST to November 30, 12:00 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the western Wind River Mountains. The highest amount was 14 inches at Gunsite Pass.
Winter Storm, Upper Wind River Basin
- When
- November 29, 2:00 AM MST to November 30, 2:00 AM MST
- Where
- Upper Wind River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A trained spotter measured 8 inches of snow in Dubois, Wyoming.
Winter Storm, Salt River & Wyoming Ranges
- When
- November 29, 5:00 AM MST to November 30, 3:00 AM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell in the Salt and Wyoming Ranges. Some of the highest amounts included 20 inches at Commissary Ridge and 14 inches at the Indian Creek SNOTEL site.
Winter Storm, Upper Green River Basin Foothills
- When
- November 29, 6:00 AM MST to November 30, 2:00 AM MST
- Where
- Upper Green River Basin Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.767, -109.915 (the zone’s center; the record gives no point)
A trained spotter measured 16.2 inches of snow northwest of Pinedale, Wyoming. Amounts dropped further south and east.
Winter Storm, Cody Foothills
- When
- November 29, 6:00 AM MST to November 30, 9:00 AM MST
- Where
- Cody Foothills forecast zone
- Reported by
- Social Media
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Six inches of snow was measured by the public in Cody, Wyoming.
Winter Storm, Star Valley
- When
- November 29, 10:00 AM MST to November 30, 12:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Star Valley. At Afton, Wyoming, 11.6 inches of snow fell.
Blizzard, Northeast Johnson County
- When
- November 29, 12:00 PM MST to November 30, 2:00 PM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Snowfall amounts were generally moderate in northern Johnson County. However, a combination of heavy snow and winds gusting as high as 60 mph brought blizzard conditions at times. Interstate 25 was shut down for several hours as a result. In addition, a period of freezing drizzle before the snow brought slick roads that led to many accidents.
Winter Storm, Southeast Johnson County
- When
- November 29, 12:00 PM MST to November 30, 1:00 PM MST
- Where
- Southeast Johnson County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A combination of snow and wind closed Interstate 25 for several hours. Before the snow began, a period of freezing drizzle caused multiple accidents along Interstate 25 as well.
Winter Storm, Natrona County Lower Elevations
- When
- November 29, 1:00 PM MST to November 30, 2:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Heavy snow fell in portions of Natrona County. Amounts ranged from 6 inches in Powder River to 8 inches in Casper, Wyoming. In addition, a period of freezing drizzle before the snow brought icy roads that caused many accidents, especially in the vicinity of Midwest.
Winter Storm, Casper Mountain
- When
- November 29, 1:00 PM MST to November 30, 4:00 PM MST
- Where
- Casper Mountain forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Heavy snow fell on Casper Mountain in Natrona County, Wyoming. A trained spotter measured 24 inches with 17 inches at the Casper Mountain SNOTEL site.
Winter Storm, Lander Foothills
- When
- November 29, 2:00 PM MST to November 30, 1:00 PM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Anywhere from 6 to 8 inches of snow fell in Lander Foothills, including 7 inches at the Lander Airport.
Winter Storm, Southwest Big Horn Basin
- When
- November 29, 4:00 PM MST to November 30, 10:00 AM MST
- Where
- Southwest Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
Trained spotters measured anywhere from 6 to 8 inches around the area.
Winter Storm, Wind River Basin
- When
- November 29, 4:00 PM MST to November 30, 12:00 PM MST
- Where
- Wind River Basin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 6 inches at the Riverton airport to almost 10 inches at Hudson, Wyoming.
Winter Storm, Southeast Big Horn Basin
- When
- November 29, 6:00 PM MST to November 30, 12:00 PM MST
- Where
- Southeast Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.905, -107.683 (the zone’s center; the record gives no point)
Trained spotters measured anywhere from 7 to 10 inches of snow in the vicinity of Ten Sleep, Wyoming. Amounts were lower further west toward Worland, Wyoming.
Winter Storm, East Sweetwater County
- When
- November 29, 6:00 PM MST to November 30, 10:00 AM MST
- Where
- East Sweetwater County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A trained spotter measured 10 inches of snow at Wamsutter, Wyoming. In addition, the combination of the snow and gusty wind sharply reduced visibility and led to the closure of Interstate 80 for several hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Arizona, November 29 to 30, 20193 deaths · $50,000 · 1 event
- Tornadoes in Arizona, November 29, 2019$140,000 · EF0 · 2 events
- Tornadoes in Arizona, November 29, 2019$105,000 · EF0 · 2 events
- High Wind and Strong Wind in California, November 29, 2019$100,000 · 56 kt wind · 3 events
- High Wind and Strong Wind in New Mexico, November 29 to 30, 2019$50,000 · 61 kt wind · 16 events
- Hail in Oklahoma, November 29, 2019$70,000 · 2 in hail · 5 events
- Damaging Winds in Arizona, November 29, 2019$45,000 · 58 kt wind · 4 events
- Flash Flooding in Arizona, November 29, 2019$31,000 · 2 events
- Winter Storm in Montana, November 29 to 30, 201925 events
- Winter Storm in South Dakota, November 29 to 30, 201924 events
- Blizzard and Winter Storm in South Dakota, November 29 to 30, 201924 events
- Flooding and High Wind in California, November 29 to 30, 201950 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 862615, 862617, 862618, 862619, 862620, 862621, 862622, 862632, 862613, 862614, 862629, 862630, 862627, 862624, 862626, 862625, 862634.